Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Topeka, KS

March 15, 201818 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 15, 2018, 2:42 AM CDT for 18 counties in Kansas. It took effect at Mar 15, 2018, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 2:42 AM CDT (07:42 UTC)
In effect from
Mar 15, 2018, 1:00 PM CDT
Expired
Mar 15, 2018, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 7 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3160 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS83 KTOP 150742
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
242 AM CDT Thu Mar 15 2018

KSZ020>022-034>038-054-151545-
/O.NEW.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
242 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW RELATIVE Humidity, GUSTY WINDS, AND DRY 
FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 034, 035, 036, 037, 
038, AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this
  afternoon.

* HUMIDITY...Will fall into the 20 to 25 percent range across the
  area this afternoon. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
066 
WWUS83 KTOP 151347
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
847 AM CDT Thu Mar 15 2018

KSZ023-024-026-039-040-055-056-058-059-160100-
/O.EXA.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/
Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-
Coffey-Anderson-
847 AM CDT Thu Mar 15 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY
FUELS FOR FIRE WEATHER ZONES 023, 024, 026, 039, 040, 055, 056, 
058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this 
  afternoon.

* HUMIDITY...Will fall into the 20 to 25 percent range across 
  the area this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

KSZ020>022-034>038-054-160100-
/O.CON.KTOP.FW.W.0007.180315T1800Z-180316T0100Z/
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
847 AM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR FOR LOW RELATIVE HUMIDITY, GUSTY WINDS,
AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 034, 035, 
036, 037, 038, AND 054...

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this 
  afternoon.

* HUMIDITY...Will fall into the 20 to 25 percent range across 
  the area this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

Cohen/Skow/67
222 
WWUS83 KTOP 152101
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
401 PM CDT Thu Mar 15 2018

KSZ034>038-054>056-058-059-161700-
/O.NEW.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
/O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
401 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 
059...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 10 AM to 8 PM CDT Friday. A Red
Flag Warning remains in effect until 8 PM CDT this evening.

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this
  afternoon and again late Friday morning into Friday afternoon.

* HUMIDITY...Will remain in the 20 to 25 percent range across the
  area this afternoon, and will fall into the 20 to 25 percent 
  range across the area Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ020>024-026-039-040-160100-
/O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-
401 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040...

* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected to occur this 
  afternoon.

* HUMIDITY...Will remain in the 20 to 25 percent range across the
  area this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Cohen
017 
WWUS83 KTOP 160102
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
802 PM CDT Thu Mar 15 2018

KSZ034>038-054>056-058-059-160915-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
/O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
802 PM CDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059... 

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS 
EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS AND DRY FUELS FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059...



* AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 
  036, 037, 038, and 054. 

* WIND...Wind gusts of 20 to 30 mph are expected Friday morning
  through Friday afternoon.

* HUMIDITY...will fall into the 20 to 25 percent range across the
  area Friday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ020>024-026-039-040-160215-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas-
802 PM CDT Thu Mar 15 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY
WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES
020, 021, 022, 023, 024, 026, 039, AND 040...

The relative humidity will continue to rise through the night.
Winds will occasionally be gusty Tonight from the southeast. 
There remains a very high fire danger Tonight due to gusty winds 
and dry fuels.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:49 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 14, 11:49 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1149 PM CDT Wed Mar 14 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Mar 14 2018

This afternoon the region was under the influence of northwesterly
flow aloft as a broad mid-level trough remained stretched across the
eastern U.S.  To the west, a mid-level ridge was located over the
Rockies, with water vapor imagery showing the next mid-level trough
diving into the Pacific Northwest.  With expansive surface high
pressure across the southeastern U.S., southwesterly surface winds
prevailed today. With the trough over the Pacific Northwest diving
southeastward across the western U.S., it was helping to shift the
ridge into the central U.S. At the surface, this pattern caused low
pressure to move eastward toward Kansas, resulting in a slight
pressure gradient developing over the area.  While these breezy
southwesterly winds supported WAA into the area, it was not
advecting much moisture. As a result, the combination of breezy
winds and very dry conditions was causing extreme fire danger
conditions across the entire outlook area.  For more details, refer
to the Fire Weather Discussion below.

Southwesterly surface winds will remain over the area tonight, so
the continued advection of warmer air will keep low temperatures in
the mid 30s to low 40s tonight.  The mid-level ridge will quickly
track eastward over the CWA tomorrow as the Pacific Northwest trough
quickly progresses toward the High Plains region. This advancing
system will push the surface low pressure further eastward into
Kansas, causing the pressure gradient to increase. As a result, have
increased winds/wind gusts for tomorrow by trending more toward
CONSMOS.  Models show a cold front extending eastward from this
advancing surface low, and this front should get hung up near the
KS/NE border for much of the day.  As a result, most of the CWA
should remain in the warm sector tomorrow with afternoon high
temperatures soaring into the upper 60s to mid/upper 70s from north
to south.  Conditions still look to be breezy and dry enough to
result in very high fire danger conditions across much of north
central to east central KS.  For more details, refer to the Fire
Weather Discussion below.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Mar 14 2018

By Thursday night, models show the closed mid-level low pivoting
northeastward over Kansas into Nebraska, which will help to push the
surface low and associated cold front eastward across the CWA.
However, there are still notable model discrepancies with the timing
and tracking of this surface low and front, resulting in a 10-15F
degree spread in the forecast high temperatures amongst the models.
At this time, have stayed with a model blend for Friday high
temperatures but there is the potential for a tighter temperature
gradient to set up near the northern portion of the CWA.  This
advancing system will bring our next chance for precipitation, with
rain chances increasing late Thursday night into Friday.  As the
surface low lifts northeastward through the day, these precipitation
chances will become more focused across far north central to
northeast KS, where some wrap-around precipitation may continue to
impact those locations into Friday evening.  With model soundings
showing some weak elevated instability aloft, have kept the mention
of thunder for Thursday night.

Conditions will dry out by Saturday as surface high pressure moves
into the area behind the exiting system.  Models show limited CAA
behind the front, so expect Saturday temperatures to be
near/slightly above the seasonal normals with highs in the mid 50s
to low 60s.

Over the weekend, models show another strong shortwave trough
developing within the expansive mid-level low that will remain
anchored over the Pacific Northwest. This trough looks to deepen
over the Rockies and swing northeastward over Kansas Sunday night
into Monday, which ultimately will help to push another surface low
and associated cold front across Kansas.  At this time, models show
a surface low near the TX/OK panhandles lifting northeastward into
the CWA on Sunday, bringing the next chance for precipitation
through Monday and even into Monday evening.  With some weak
instability present, a few isolated to scattered thunderstorms will
be possible Sunday afternoon/evening.  A surge of colder air can be
expected behind this exiting system, with highs dropping into the
50s through the early half of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1146 PM CDT Wed Mar 14 2018

A southwesterly low-level jet of 40-50 KTS at around 1200 feet
will continue to cause low-level wind shear through 15Z. Otherwise
expect VFR conditions.

&&

.FIRE WEATHER...
Issued at 712 PM CDT Wed Mar 14 2018

Wind gusts will continue to decrease after 7 PM and relative
humidity will increase above 20 percent as surface temperatures
cool. Therefore the red flag warning was allowed to expire at 7
PM. A very high fire danger will continue through the evening as
RHs may remain below 30 percent and southerly winds may continue
in the 10 to 20 MPH range. Given dry fuels in place any fires may
turn into uncontrollable wildfires through the early evening
hours.

As surface low pressure advances eastward into the outlook area
tomorrow, winds Thursday morning will shift from southwest to
southeast.  With a tighter pressure gradient in place, these winds
should be sustained at 10-15 mph with gusts of 20-30mph.  These
southeasterly winds will actually advect more moisture into the area
tomorrow with dewpoints rising into the 30s and possibly near 40
degrees.  However, with such mild temperatures, conditions will
still be dry tomorrow with minimum RH values in the mid-20 to low-30
percent range.  The combination of the warm, dry conditions and
breezy winds will cause very high fire danger conditions across much
of north central to east central Kansas Thursday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Hennecke
AVIATION...Gargan
FIRE WEATHER...Gargan/Hennecke
Hazardous weather outlook, Mar 14, 4:12 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
412 PM CDT Wed Mar 14 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-152115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
412 PM CDT Wed Mar 14 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A Red Flag Warning will remain in effect through 7 PM for the
entire outlook area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very high fire danger is possible on Thursday generally along and west
of a Garnett to Topeka to Seneca line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:01 PM CDTRed Flag WarningTOPAnderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more28 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.